Texas, 2017

Funnel Cloud in Texas, September 11, 2017

September 11, 2017 · NWS HGX · 1 event in 1 county or zone

Funnel clouds were spotted in and around the Houston metro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Funnel clouds were spotted in and around the Houston metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 11, 11:18 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Sep 11, 11:18 AM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1218 PM CDT Mon Sep 11 2017

.AVIATION...
VFR conditions are expected for the most part. KCXO could see some
patchy fog prior to sunrise on Tuesday. Would expect any fog that
does develop will lift by 14Z.

40

&&

.PREV DISCUSSION... /ISSUED 1126 AM CDT Mon Sep 11 2017/

DISCUSSION...
Current forecast looks good. No significant changes planned for
the update. 41

PREV DISCUSSION...  /ISSUED 327 AM CDT Mon Sep 11 2017/

High pressure over OK extending down into TX Hill Country with
north to northeasterly flow across SETX this morning. Hurricane
Irma should continue to track NNW and this will maintain that flow
across SETX today with dry conditions continuing through Tuesday.
Eventually some of the upper level moisture associated with Irma
will combine with S/W rotating around the trough to produce a
large swath of high clouds and possibly thick high clouds that
spread into SETX Tuesday afternoon through Wednesday afternoon and
this could hamper temperature rise even with the (warmer) NW
850mb flow. Will undercut guidance numbers for Tue/Wed highs but
otherwise the forecast tonight is mainly a temperature forecast
and won't stray far from NBM/Previous blend. Light southerly flow
strengthening Wednesday afternoon into Thursday which will bring
an unfortunate end to the low humidity afternoons as dewpoints in
the 50s end and 65-74 dewpoints spread north into SETX. Will
introduce some 10-20 percent chance for showers this Saturday
afternoon and Sunday as moisture deepens but hampered by upper
ridging overhead. Disturbance in Pacific south of Mexico near
10N/100W most models showing it developing and tracking into Cabo
area with the possibility of spreading some high clouds into the
region Sunday or Monday as well. 45

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      87  59  90  64  90 /   0   0   0   0   0
Houston (IAH)              86  61  88  66  89 /   0   0   0   0   0
Galveston (GLS)            86  68  84  73  85 /   0   0   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 7 PM CDT this evening
     for the following zones: Coastal waters from Freeport to
     the Matagorda Ship Channel out 20 NM...Coastal waters from
     High Island to Freeport out 20 NM.

     Small Craft Advisory until 7 PM CDT this evening for the
     following zones: Waters from Freeport to the Matagorda Ship
     Channel from 20 to 60 NM...Waters from High Island to
     Freeport from 20 to 60 NM.

&&

Discussion...41
Aviation/Marine...40
Hazardous weather outlook, Sep 11, 5:03 AM CST, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
603 AM CDT Mon Sep 11 2017

GMZ350-355-TXZ214-236>238-121115-
Brazoria-Chambers-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston-Matagorda-
603 AM CDT Mon Sep 11 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Strong rip currents may be possible today and tonight. Swim near
lifeguards and stay in shallow water. Otherwise, no hazardous
weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ330-335-370-375-TXZ163-164-176>179-195>200-210>213-226-227-235-
121115-
Austin-Brazos-Burleson-Colorado-Fort Bend-Galveston Bay-Grimes-
Harris-Houston-Jackson-Liberty-Madison-Matagorda Bay-Montgomery-
Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
Wharton-
603 AM CDT Mon Sep 11 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Houston radar (KHGX), 69 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Harris

When
September 11, 1:00 PM CST to 1:30 PM CST
Where
Harris County, 0.48 mi N of Westfield
Reported by
Social Media
Coordinates
30.027, -95.400

There were reports of funnel clouds between Spring and Bush-Intercontinental Airport. There were also reports of funnel clouds near Richey Road and FM 1960.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723476.